Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 126, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 16, 2021, 3:55 PM MDT for Lawrence County, Pennington County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2021, 3:55 PM MDT (21:55 UTC)
- Expired
- Jul 16, 2021, 5:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Lawrence County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 39 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 9.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:35 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 16, 2:35 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 235 PM MDT Fri Jul 16 2021 .DISCUSSION...(This Evening Through Friday) Issued at 228 PM MDT Fri Jul 16 2021 Current surface map has an area of lower pressure over eastern Montana with a trough/dry line extending southward along the Wyoming/South Dakota border. Upper level analysis has a shortwave ridge of high pressure over the Rockies, with a few weak impulses rounding the ridge as seen on water vapor imagery. Radar has a couple of isolated storms over the northern Black Hills and Bear Lodge Mountains. Temperatures range from the mid 80s over the Black Hills into the 90s on the plains. Dew Points are in the 60s ahead of the dryline/surface trough. Steep lapse rates and moderate instability with 1000-1500 j/kg MLCAPE will likely contribute to the development of additional storms this afternoon as the cap weakens. Expect storms to continue to develop this afternoon along the dryline and over the hills before spreading southeast through the afternoon and evening. Effective bulk shear of 30 to 35 kts should be sufficient for a few storms to maintain updrafts, with strong winds and some hail being the main threats from stronger storms. PWs are 75% of average today across the hills, with higher PW values over south central South Dakota. Storm motion is around 20 kts. On Saturday, expect to see another impulse round the upper ridge in the afternoon and evening. Initially, expect some high based showers/storms form over the hills and along the lee trough in the afternoon and evening. If any storms are able to make it off the terrain, greater low level moisture east of the hills and modest shear, may be able to support isolated/scattered organized storms on the South Dakota plains. Isolated large hail and damaging winds would be possible with any of these storms. By Sunday, upper ridge builds with the upper high over the area, resulting in mainly dry conditions and above average temperatures. Highs will generally be in the 90s, possibly hitting 100 by the middle of next week. The hot and dry conditions should hold for most of the extended period, with only an isolated shower/storm over the higher terrain during this time. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1122 AM MDT Fri Jul 16 2021 Some local MVFR stratus is still possible over south central SD, but will dissipate this afternoon. Thunderstorms will develop this afternoon over the Black Hills and move across southern SD through the evening. Some may have strong winds and large hail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...55
Hazardous weather outlook, Jul 16, 11:49 AM MDT, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1149 AM MDT Fri Jul 16 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-171300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1149 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday afternoon and evening, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jul 16, 2:43 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Rapid City SD 243 PM MDT Fri Jul 16 2021 SDZ024-162130- Northern Black Hills SD- 243 PM MDT Fri Jul 16 2021 ...STRONG THUNDERSTORM OVER SOUTHERN LAWRENCE COUNTY... At 243 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Cheyenne Crossing, or 5 miles south of Lead, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Brownsville, Cheyenne Crossing, Roubaix Lake, Terry Peak and southern Spearfish Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4422 10403 4436 10403 4430 10358 4416 10358 TIME...MOT...LOC 2043Z 273DEG 7KT 4428 10380 Johnson
Special weather statement, Jul 16, 3:30 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Rapid City SD
330 PM MDT Fri Jul 16 2021
SDZ024-028-162215-
Northern Black Hills SD-Central Black Hills SD-
330 PM MDT Fri Jul 16 2021
...STRONG THUNDERSTORMS OVER SOUTHWESTERN MEADE...SOUTHERN LAWRENCE
AND WEST CENTRAL PENNINGTON COUNTIES...
At 330 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 2 miles southeast of Cement Ridge Lookout to
near Pactola Reservoir. Movement was east at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Lead, Deadwood, Johnson Siding, Nemo, Central City, Silver City,
Hisega, Rochford, Brownsville, Cheyenne Crossing, Iron Creek Lake,
Pactola Reservoir, Dalton Lake, Roubaix Lake, Roughlock Falls, Savoy,
Terry Peak and Spearfish Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pactola Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4402 10354 4430 10407 4438 10405 4440 10381
4425 10348 4401 10334
TIME...MOT...LOC 2130Z 271DEG 12KT 4433 10404 4407 10353
JohnsonThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:43 PM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jul 16, 3:30 PM MDT | Special Weather Statement | UNR | Lawrence | 45 min |
| Jul 16, 4:32 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 58 min |
| Jul 16, 5:05 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 45 min |
| Jul 16, 5:31 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Oglala Lakota, Pennington | 44 min |
| Jul 16, 5:58 PM MDT | Special Weather Statement | UNR | Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.